Indiana, 2005

Hail and Damaging Wind in Indiana, June 5, 2005

June 5, 2005 · NWS LOT · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 5, 6:15 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 5, 6:15 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
715 PM CDT SUN JUN 5 2005

.DISCUSSION...

LINE OF SHOWERS MOVING NORTHEAST INTO THE WESTERN CWA EARLY THIS
AFTERNOON ALONG WITH CLOUD SHIELD. AVIATION DISCUSSION BELOW HAS
THOUGHTS FOR THIS AFTERNOON AND THIS EVENING WELL IN HAND. WILL BE
WATCHING RADAR TRENDS TO DETERMINE MENTION OF PRECIP THIS EVENING
BUT AT THIS POINT...PLANNING ON HAVING AT LEAST A CHANCE THIS
EVENING ACROSS THE ENTIRE CWA...MAYBE LIKELY IN NW INDIANA. THREAT
OF SVR STORMS WILL END THIS EVENING BUT BEFORE THEN DAMAGING WINDS
LOOK TO BE THE BIGGEST THREAT. BEGINNING OF THE WORK WEEK IS LOOKING
VERY WARM WITH TUESDAY SHAPING UP TO BE HAZY...HOT AND HUMID.
ALREADY BUMPED HIGHS INTO THE LOWER 90S WITH THIS MORNINGS UPDATE
FOR TUES. PLENTY OF SUNSHINE...850MB TEMPS +18C TO +20C AND
SOUNDINGS THAT INDICATE WE SHOULD MIX TO AT LEAST 750MB. WITH PLENTY
DRY AIR ALOFT THIS LOOKS TO BE THE WARMEST DAY SO FAR THIS YEAR
ACROSS NORTHERN IL. THERE IS SOME MODEL DIFFERENCES HERE HOWEVER...
WITH THE GFS KEEPING SFC FRONT ACROSS NORTHERN IL. THE NAM IS
FURTHER NORTH BUT STILL BRINGS IT TO THE WI/IL BORDER BY 00Z WED.
SO THIS FEATURE WILL NEED TO BE WATCHED ALONG WITH A LK BREEZE BY
MID/LATE TUES AFTERNOON...AND POSSIBLY COOLER TEMPS ACROSS THE FAR
NORTHERN CWA. HAVE BUMPED TEMPS UP ON MONDAY AS WELL AS LOW TEMPS
MON NIGHT AND TUES NIGHT. OTHERWISE NO MAJOR CHANGES TO THE
FORECAST. TEMPS COOL BACK INTO THE MID/UPPER 80S FOR THE REST OF THE
WEEK WITH AN INCREASING CHANCE OF SHOWERS AND TS. HAVING GONE WITH
THE NAM FOR WIND SPEED/DIR AND WARMER TEMPS TUES... SO DON/T WANT TO
REMOVE PRECIP TUES NIGHT INTO WED THOUGH IN THAT PATTERN CAN/T FIND
A LOT TO FOCUS TS DEVELOPMENT. NEVERTHELESS HAVE MADE NO CHANGES TO
PRECIP. LIKEWISE BY FRI/SAT LOOKS LIKE A CONTINUED CHANCE OF PRECIP.
THIS FAR OUT...WILL BE STAYING DRY HERE.

&&

.AVIATION...

GUSTY SOUTHWEST WIND WILL CONTINUE UNTIL AFTER SUNSET. THE ACARS
SOUNDING OVER ORD AT 2237 UTC SHOWS A LARGE LAPSE RATE FROM THE
SURFACE TO 7600 FT. PROFILER DATA SHOWS 30 KNOT WIND AROUND 2 KM
AT 23 UTC. THERE IS ENOUGH MIXING IN THE MIXED LAYER TO SUPPORT
THE GUSTY WIND THIS EVENING. FORECAST SOUNDING AND CROSS SECTION
SHOW AN INVERSION DEVELOPING LATE TONIGHT. WILL DROP THE WIND SPEED
IN THE FORECAST FOR TONIGHT. THE SECOND FRONT OVER MINNESOTA WILL
MOVE ACROSS WISCONSIN MONDAY AND BY EVENING WE EXPECT A WEST
WIND. WILL FORECAST A SOUTHWEST WIND AT 14 KNOTS FOR MONDAY MORNING
AND EARLY AFTERNOON. WE EXPECT SOME CUMULUS CLOUDS IN THE AFTERNOON.
FORECAST LIFTED INDEX FOR MONDAY AFTERNOON MAY REACH -4.5.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...SMALL CRAFT ADVISORY THRU THIS EVENING.
Hazardous weather outlook, Jun 5, 3:00 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT SUN JUN 5 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-061100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT SUN JUN 5 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING ACROSS NORTHERN
ILLINOIS...AND THROUGH THE NIGHT ACROSS NORTHWEST INDIANA. AN
ISOLATED SEVERE STORM IS POSSIBLE...WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-061100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT SUN JUN 5 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN
TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Special weather statement, Jun 5, 2:48 PM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
348 PM CDT SUN JUN 5 2005

ILZ033-INZ001>002-010>011-019-052200-
IROQUOIS-BENTON-JASPER-LAKE-NEWTON-PORTER-
348 PM CDT SUN JUN 5 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 406 FOR THE FOLLOWING AREA...

IN ILLINOIS THIS CANCELS 1 COUNTY

IN EAST CENTRAL ILLINOIS

IROQUOIS...

IN INDIANA THIS CANCELS 5 COUNTIES

IN NORTHWEST INDIANA

BENTON... JASPER... LAKE INDIANA...
NEWTON... PORTER...

THIS CANCELS THE FOLLOWING ADJACENT COASTAL WATERS

BURNS HARBOR TO MICHIGAN CITY...
GARY INDIANA TO BURNS HARBOR...

THIS INCLUDES THE CITIES OF...WATSEKA...GARY...RENSSELAER...
FOWLER...VALPARAISO AND MOROCCO.
Local storm report, Jun 5, 3:05 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
405 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     RENSSELAER              40.94N 87.15W
06/05/2005                   JASPER             IN   EMERGENCY MNGR

            WIDESPREAD TREE AND POWER LINE DAMAGE REPORTED ACROSS
            JASPER COUNTY.

&&

NDM
Local storm report, Jun 5, 4:35 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
535 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             GIBSON CITY             40.47N 88.38W
06/05/2005  1.00 INCH        FORD               IL   CO-OP OBSERVER

0213 PM     TSTM WND DMG     2 N WELLINGTON          40.57N 87.68W
06/05/2005                   IROQUOIS           IL   EMERGENCY MNGR

            SERIES OF 6 OR 7 POWER POLES ALONG A 1/2 MI STRETCH ALONG
            CO RD 500N BLOWN DOWN. MAIN POWER LINES DOWN. REPORTED BY
            WELLINGTON FD...RELAYED BY CO ESDA.

0248 PM     TSTM WND DMG     FOWLER                  40.62N 87.32W
06/05/2005                   BENTON             IN   EMERGENCY MNGR

            6 INCH TREE LIMBS SPLIT AND POWER LINES DOWN.

0300 PM     TSTM WND DMG     RENSSELAER              40.94N 87.15W
06/05/2005                   JASPER             IN   EMERGENCY MNGR

            WIDESPREAD TREE AND POWER LINE DAMAGE REPORTED ACROSS
            JASPER COUNTY.

&&
Local storm report, Jun 5, 5:12 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
612 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             GIBSON CITY             40.47N 88.38W
06/05/2005  1.00 INCH        FORD               IL   CO-OP OBSERVER

0213 PM     TSTM WND DMG     2 N WELLINGTON          40.57N 87.68W
06/05/2005                   IROQUOIS           IL   EMERGENCY MNGR

            SERIES OF 11 POWER POLES ALONG A 1/2 MI STRETCH ALONG CO
            RD 500N BLOWN DOWN. MAIN POWER LINES DOWN. REPORTED BY
            WELLINGTON FD...RELAYED BY CO ESDA.

0248 PM     TSTM WND DMG     FOWLER                  40.62N 87.32W
06/05/2005                   BENTON             IN   EMERGENCY MNGR

            6 INCH TREE LIMBS SPLIT AND POWER LINES DOWN.

0300 PM     TSTM WND DMG     RENSSELAER              40.94N 87.15W
06/05/2005                   JASPER             IN   EMERGENCY MNGR

            WIDESPREAD TREE AND POWER LINE DAMAGE REPORTED ACROSS
            JASPER COUNTY.

&&
UPDATE ON IROQUOIS CO REPORT

The radar

The Chicago radar (KLOT), 95 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Newton

When
June 5, 8:45 PM CST to 8:50 PM CST
Where
Newton County, Morocco
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -87.417

Thunderstorm Wind, Jasper

When
June 5, 9:30 PM CST
Where
Jasper County, 2 mi N of Rensselaer
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.967, -87.150

Trees were blown down at 100W and 300N and at 200S and 600W.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434217, 5434218.